Many women rely on contraception to ward off unwanted pregnancies.
After the pill first became available in the UK in 1961, it skyrocketed in popularity.
The UK sexual-health charity FPA estimates that 3.75m women were on the contraceptive in 2000.
When used correctly, the pill is more than 99% effective, according to the NHS.
Many may be unaware, however, that numerous drugs skew the efficacy of a range of contraceptives.
Can contraception interact with other drugs?
Taking two or more drugs at the same time can cause one to influence the effectiveness of the other, the NHS reports.
It’s not just the pill – the hormonal patch, vaginal ring and implant can also interact with other medications.
Cholestyramine, known by the brand name Questran, is a drug prescribed to reduce levels of bile acids. This then helps lower “bad” cholesterol.
Although good for heart health, such “bile acid sequestrants” can throw off hormones in the contraceptive pill.
Other drugs increase enzyme levels in the body, affecting the pill, implant, patch and vaginal ring.
Known as enzyme-inducing treatments, they speed up the processing of contraceptive hormones, resulting in there being less in the bloodstream.
An example is rifampicin-like antibiotics, used to treat tuberculosis and a form of bacterial meningitis.
Drugs used to treat epilepsy and HIV can also have this effect.
Perhaps the best known “pill disturber” is the herbal remedy and “natural antidepressant” St John’s Wort.
It can reduce levels of contraceptives in the blood, making them less effective, according to the charity Mind.
Contraceptives not affected by enzyme-inducers include the progesterone-only injection, the “copper coil” intrauterine device (IUD) and the “hormonal coil” intrauterine system (IUS).
Drugs that cause diarrhoea as a side effect, such as the weight-loss treatment orlistat, may affect the absorption of both the progesterone-only and combined pill.
Tell your GP or pharmacist if you are concerned that a drug may interfere with your contraception.
They may advise you use a condom or take an alternative form of birth control while on the treatment.
Becoming pregnant while on hormonal contraception does not usually affect the health of the mother or baby, but conceiving with an IUD or IUS fitted can lead to ectopic pregnancies.
The NHS website has more information.
You can also look up your specific contraceptive, and other medication, on Drugs.com’s interactions checker.